Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Albuquerque, NM

August 31, 2002Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 31, 2002, 7:45 PM MDT for Union County, New Mexico. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2002, 7:45 PM MDT (01:45 UTC)
Expired
Aug 31, 2002, 8:30 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Amarillo radar (KAMA), 195 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:10 PM MDTHail 2.75Clayton, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1518 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS55 KABQ 010145
SVRABQ
NMC059-010230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 830 PM MDT

* AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CLAYTON...MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CLAYTON AT 810 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3654 10342 3625 10344 3626 10296 3671 10300

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:30 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 3:30 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT SAT AUG 31 2002

MOISTURE INCREASE NOTICED OVER THE LAST 24 HOURS AS S-SWLY WINDS
ALOFT HAVE TAKEN OVER. MORE UNSTABLE TODAY AS WELL...ESPECIALLY OVER
THE NE AND CENTRAL HIGHLANDS. STILL A DOWN DAY FOR THE FAR NORTHWEST
HOWEVER...DESPITE THE MID LEVEL MOISTURE OBSERVED THIS MORNING.
WILL CONTINUE SCATTERED POPS MANY AREAS INTO THE EVENING HOURS.
MODELS SHIFT THE UPPER HIGH CENTER WESTWARD SUNDAY WHICH MAY LEAD TO
A DECREASE IN CONVECTION. LABOR DAY LOOKS SOMEWHAT SIMILAR TO
SUNDAY.

FOR THE EXTENDED...UPR TROUGH DEVELOPING ALONG WEST COAST SHOULD
ALLOW GUD FLOW OF MOISTURE INTO STATE WED/THU AND PSBLY AS EARLY AS
TUES. AS THE RESULTING BROAD AREA OF LOW PRESSURE ALOFT MIGRATES A
BIT EASTWARD LATER IN THE COMING WEEK...SOME DRYING MAY OCCUR OVER
THE NW PART OF THE STATE ACCOMPANIED BY AFTERNOON BREEZES. ALSO
DEPICTED...HOWEVER...IS THE POSSIBILITY FOR MOISTURE FROM REMNANTS
OF A TROPICAL SYSTEM TO BECOME ENTRAINED IN SWLYS LATE NEXT WEEK.

ABQ BB 063/089 063/089 064 48212
SAF BB 051/088 050/088 052 48212
TCC BB 064/094 064/094 065 48212

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:32 PM MDTSevere Thunderstorm WarningABQUnion58 min
Aug 31, 8:37 PM MDTFlash Flood WarningABQUnion83 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.